Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Jackson, KY

June 30, 1998Laurel County, Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 30, 1998, 12:55 AM EDT for Laurel County, Pulaski County, Kentucky. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1998, 12:55 AM EDT (04:55 UTC)
Expired
Jun 30, 1998, 1:45 AM EDT
In force
50 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Laurel County, KY, Pulaski County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 10:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WUUS1 KJKL 300456 RRA
SVRJKL
KYC125-199-300545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1255 AM EDT TUE JUN 30 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY.
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY.

* UNTIL 145 AM EDT.

* AT 1250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WAYNESBURG OR 15 MILES NORTH OF SOMERSET.
..
  MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOMERSET AT 120 AM EDT.
  LONDON AT 130 AM EDT.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. THIS
STORM HAS A HISTORY OF BLOWING DOWN TREES AND LIGHTPOSTS.

.END/GREIF/INGRAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM EDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT MON JUN 29 1998

OVERALL PATTERN TO UNDERGO TRANSITION TO TROF IN ERN PART OF US.

PROBLEM OF THE DAY IS THUNDERSTORMS AND HEAVY RAIN. SHORT WAVE MOVING
THROUGH OH VALLEY IN CONCERT WITH NUMEROUS OUTFLOW BOUNDARIES HAS
RESULTED IN EXTREMELY HEAVY RAIN. OVER 4 INCHES OF RAIN HAS BEEN
REPORTED SINCE THIS MORNING IN MENIFEE COUNTY. THUNDERSTORMS CONTINUE
TO DEVELOP IN NORTH CENTRAL KY AND MOVE SE INTO AREAS CURRENTLY UNDER
FFWS.

SHOULD SEE GRADUAL DECREASE IN THUNDERSTORMS THIS EVENING IN E KY.
FOCUS FOR THUNDERSTORM DEVELOPEMENT SHIFTS TO IL MO AND IN TONIGHT
WHERE BEST UPPER DIVERGENCE AND LOW LEVEL CONVERGENCE WILL COMBINE.
LOOK FOR THUNDERSTORMS THAT DEVELOP TO OUR NW TONIGHT TO MOVE INTO ERN
KY AGAIN TOWARDS DAWN. THUNDERSTORMS LIKELY AGAIN TUESDAY AFTERNOON
UNTIL FRONT FINALLY MOVES SOUTH OF KY TUESDAY EVENING.

CURRENT FLASH FLOOD WATCH FOR NRN HALF OF CWA LOOKS GOOD. MAY END UP
NEEDING FLASH FLOOD WATCH FOR SRN PART OF CWA ON TUESDAY...BUT CAN
HOLD OFF ON THAT FOR NOW.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE SDFZFPKY PRODUCT.

JKL 70/8
2/63/80 7730
LOZ 71/84/66/83 5730

SBH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:15 PM EDTFlash Flood WarningJKLLaurel, Pulaski2 hr
Jun 29, 10:12 PM EDTFlash Flood WarningJKLLaurel, McCreary, Pulaski, Whitley5 hr
Jun 29, 11:40 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery50 min
Jun 29, 11:40 PM EDTSevere Thunderstorm WarningJKLFleming50 min
Jun 30, 12:00 AM EDTSevere Thunderstorm WarningJKLMenifee, Powell, Rowan45 min
Jun 30, 12:00 AM EDTSevere Thunderstorm WarningJKLEstill45 min
Jun 30, 12:35 AM EDTSevere Thunderstorm WarningJKLJackson, Lee, Owsley, Wolfe40 min
Jun 30, 12:35 AM EDTSevere Thunderstorm WarningJKLElliott, Morgan40 min
Jun 30, 12:35 AM EDTSevere Thunderstorm WarningJKLRockcastle40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.